Virginia, 2004Flash Flood and Damaging Winds in Virginia, July 12, 2004
July 12, 2004 · NWS LWX · 3 events in 2 counties and zones
Scattered showers and thunderstorms produced spotty damage over portions of Northern Virginia and the Central Foothills on July 12th. Roads were closed in Albemarle County due to flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms produced spotty damage over portions of Northern Virginia and the Central Foothills on July 12th. Roads were closed in Albemarle County due to flooding. Trees were felled in Albemarle and Culpeper Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON JUL 12 2004
.SHORT TERM (TONIGHT AND TUESDAY)...
500MB PATTERN WILL PRETTY MUCH REMAIN THE SAME THROUGH THE ENTIRE
FORECAST PERIOD. AS A STRONG HIGH CENTER BUILDS OVER THE FOUR
CORNERS REGION...A TROUGH DIGS OVER THE EAST COAST. SEVERAL HARD
TO TIME AND TRACK SHORTWAVES WILL WILL ROUND THE BASE OF THE TROUGH
THE PERIOD.
QUASI-STATIONARY BOUNDARY OVER THE CENTRAL PORTIONS OF THE CWFA AT
THIS TIME. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AND WILL LINGER INTO THE OVERNIGHT HOURS. POPS WILL BE
LIKELY THIS EVENING...AND TAPER OFF TO ISOLATED TOWARDS MORNING AS
THE BAROCLINIC ZONE SHIFTS NORTHWARD OVERNIGHT.
WILL INCLUDE LOW END SCATTERED POPS FOR TUESDAY AS A SURFACE TROUGH
SETS UP OVER THE CENTRAL FORECAST AREA.
&&
.AVIATION...COVERAGE OF THUNDERSTORMS WILL CONTINUE TO INCREASE THIS
AFTERNOON AND ACTIVITY WILL LINGER INTO THE EVENING HOURS. CIGS WILL
FALL BELOW 1000 FT IN STORMS...OTHERWISE CIGS WILL AVERAGE 1500 TO
2000 FEET UNTIL EVENING. VISIBILITIES SHOULD BE REDUCED IN SOME
LIGHT FOG AROUND 02Z...AND WILL PROGRESSIVELY GET WORSE TOWARDS
SUNRISE...ESPECIALLY IN THOSE AREAS THAT RECEIVED RAINFALL TODAY.
CIGS SHOULD REMAIN LOW DURING THE DAY TOMORROW...BUT FOGGY
CONDITIONS SHOULD IMPROVE AS MIXING AND HEATING OCCUR.
&&
.LONG TERM (TUESDAY NIGHT AND BEYOND)...
TUESDAY NIGHT...SURFACE TROUGH SHOULD SHIFT EASTWARD EARLY ON INTO
THE EVENING JUST IN TIME FOR A FRONTAL BOUNDARY TO BEGIN APPROACHING
FROM THE WEST EARLY WEDNESDAY. MODELS CONTINUE TO INDICATE THAT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
WEDNESDAY AS THE FRONTAL BOUNDARY MOVES EAST. IN ADDITION TO FRONTAL
CONVERGENCE...AND HIGH INSTABILITY...A COUPLED JET STRUCTURE WILL
EXIST IN THE UPPER LEVELS ALONG WITH A BROAD AREA OF UPPER
DIVERGENCE ALONG THE SURFACE BOUNDARY. MID LEVEL SUPPORT WILL ALSO BE
PRESENT AS A PRETTY STRONG SHORTWAVE ROUNDS THE BASE OF THE 500MB
TROUGH. LAPSE RATES ARE ALSO DECENT AND AVERAGE AOA 6.5.
FRONT SHOULD BE EAST OF THE CWFA BY EARLY WEDNESDAY. HIGH PRESSURE
SETTLES IN FOR THE LATTER HALF OF THE WEEK AND THE FIRST PART OF THE
WEEKEND. RIDGE MOVES OFF TO THE EAST ON SUNDAY...ALLOWING FOR
SOUTHERLY FLOW TO RETURN OVER THE AREA.
ANOTHER BOUNDARY BEGINS APPROACHING FROM THE WEST BY LATE
SUNDAY/EARLY MONDAY. HAVE INTRODUCED LOW END POPS (NEAR CLIMO
ANYWAY) FOR THIS SYSTEM. NOT TOO CONFIDENT ON THE EVOLUTION OF THIS
SYSTEM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH TODAY AND TONIGHT DCZ001
MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014.
VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056.
WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055.
MARINE...NONE.
&&
.SHORT TERM/AVIATION...MANNING/LISTEMAA/GUYER
.LONG TERM...LISTEMAA/GUYER
Hazardous weather outlook, Jul 12, 12:50 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT MON JUL 12 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
150 PM EDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH CONTINUES FOR MUCH OF THE AREA THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE MID TO LATE AFTERNOON HOURS. SOME THUNDERSTORMS COULD
PRODUCE HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD
CAUSE FLOODING OF CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE
AREAS. RAINFALL FROM THUNDERSTORMS WILL TAPER OFF BY MIDNIGHT.
IN ADDITION...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
PRODUCING STRONG DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.
MANNING
In the hours before
Local storm report, Jul 12, 12:14 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 PM FLASH FLOOD ABERDEEN 39.51N 76.17W
07/12/2004 HARFORD MD FIRE DEPT/RESCUE
EMERGENCY MANAGEMENT REPORTS FLOODING IN SOUTHERN HARFORD
COUNTY.
&&
MANNINGLocal storm report, Jul 12, 12:17 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG JARRETTSVILLE 39.60N 76.47W
07/12/2004 HARFORD MD FIRE DEPT/RESCUE
SEVERAL TREES DOWNED. EMERGENCY MANAGEMENT REPORT.
&&
MANNINGSpecial weather statement, Jul 12, 12:43 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT MON JUL 12 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ027>031-040>042-051>055-
057-WVZ048>053-055-122200-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-
MORGAN WV-NORTHERN BALTIMORE MD-PAGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SHENANDOAH VA-SOUTHERN BALTIMORE MD-ST. MARYS MD-STAFFORD VA-
WARREN VA-WASHINGTON MD-
143 PM EDT MON JUL 12 2004
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA EARLY
THIS AFTERNOON. THE ATMOSPHERE HAS BECOME UNSTABLE AS TEMPERATURES
HAVE WARMED. WINDS IN THE ATMOSPHERE HAVE BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS TO DEVELOP.
SOME THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY
IN AREAS NORTH OF THE POTOMAC RIVER...WEST OF THE CHESAPEAKE AND EAST
OF THE BLUE RIDGE. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND A FLASH FLOOD WATCH REMAINS IN
EFFECT.
THOSE WITH ACTIVITIES PLANNED TODAY SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED AND BE PREPARED TO SEEK SAFE SHELTER IS
THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MANNING
Local storm report, Jul 12, 12:55 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD ABERDEEN 39.51N 76.17W
07/12/2004 HARFORD MD FIRE DEPT/RESCUE
EMERGENCY MANAGEMENT REPORTS FLOODING IN SOUTHERN HARFORD
COUNTY WITH MANY ROADS BECOMING FLOODED. EARLIER REPORT
WAS POOR DRAINAGE FLOODING. REPORT UPDATED TO REFLECT
UPDATED TIME.
&&
MANNINGLocal storm report, Jul 12, 1:45 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG WHITE MARSH 39.38N 76.46W
07/12/2004 BALTIMORE MD FIRE DEPT/RESCUE
TREES DOWN ALONG ROUTE 40.
&&
MANNINGSpecial weather statement, Jul 12, 3:47 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT MON JUL 12 2004
VAZ028-031-042-WVZ053-122130-
CLARKE VA-FREDERICK VA-JEFFERSON WV-LOUDOUN VA-
447 PM EDT MON JUL 12 2004
...STRONG THUNDERSTORM NEAR WINCHESTER MOVING EAST...
AT 4:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING TO THE EAST AT 20 MILES PER HOUR. THE STORM WILL
LIKELY NEAR THE WESTERN LOUDOUN COUNTY LINE AROUND 5:30 PM. VERY
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. RESIDENTS IN THIS AREA SHOULD MONITOR NOAA WEATHER RADIO FOR
POSSIBLE FUTURE WARNINGS.
ROGOWSKI
Thunderstorm Wind, Culpeper
- When
- July 12, 4:28 PM EST
- Where
- Culpeper County, 3 mi WSW of Culpeper
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.467, -78.050
Trees down over Mountain Run Lake Road.
Thunderstorm Wind, Albemarle
- When
- July 12, 4:40 PM EST
- Where
- Albemarle County, 4 mi NW of Charlottesville Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.183, -78.500
Flash Flood, Albemarle
- When
- July 12, 6:55 PM EST to 9:55 PM EST
- Where
- Albemarle County, 13 mi S of Charlottesville Arpt
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.023, -78.556 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, July 12, 2004$11 million · F0 · 13 events
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417729, 5417727, 5417728.